Aa
A
A
A
Close
Heart Rhythm Community
12.1k Members
Avatar universal

Safe for me to stop metoprolol

Hello everyone, I've had palpitations for the last month usually triggered by a change in position, I've had them in the past, I took fleccainide for them and the palpitations subsided. Eventually I weaned off of the drug. Had no palpitations for a solid 6-7 months then they came back. I didn't want to start taking the fleccainide again because I read nasty things about and I'm only 21 years old so I didn't think I should take it. Now I'm on metoprolol succinate 25mg but I take half of it every day and in gotta say, it makes me feel absolutely terrible, itso hard for me to breath at night,making me worry that I'll stop breathing. I get anxiety, stomach issues and super exhausted from it. I've been on it for a week. Today the palpitations came back despite still taking it. My cardiologist is on vacation this week and the nurses told me to wait for his return.. does anyone have any advice? Words of encouragement? I honestly would rather deal with the palpitations then take this medication. My heart rate is slightly high at 95 bpm. Any help is appreciated, thanks
3 Responses
995271 tn?1463927859
That;s basically where I ended up with medications.  The palps came and went on their own with no rhyme or reason.  The meds, if anything, made them worse for me at times so I stopped them and just won't bother with them anymore.

I recently went to the docs because I was having GI issues and a PPI was suggested but I've learned enough about me over the years and told the doc I didn't want to go that route.  I said I wanted to make sure there wasn't anything bad going on like gallstones or something else and if that's the case, I'd rather wait it out.  The tests came back fine and a few weeks later my GI started to get better on its own.  Now if I started taking the PPI would I attribute the improvement to the meds?  probably.  I'd also be stuck on the darn thing because coming off PPIs, like any medication, has a rebound effect.

My advise is to not make any medication changes without involving your doctor.   Coming off any medication will have a rebound effect that may or may not be problematic.

For my situation and for the type of palps I was getting I tried all sorts of meds and I came to the conclusion, for me, that there aren't any medications that could help, or, the side effects were as much a problem as the condition I was trying to make better.
1 Comments
Thanks for your prompt answer, I'm having anxiety right now because I'm afraid I'm going to have a heart attack in the movie theater hahah.
Avatar universal
I don't know why if your doctor is on vacation he doesn't have another doctor taking his calls..  I wouldn't want to wait until he came back if you are having bad side effects. The nurse should have asked if you wanted to see another doctor.
1423357 tn?1511089042
Let me precede my answer by saying that anything is possible, ok?  If you're taking half of a 25mg pill of Metoprolol Succinate (the time release version of Metoprolol), you are taking 12mg per day, which is a teeny, tiny dose.  By contrast, I'm on150mg per day, and I don't feel a thing from it.  Some people can be on a dose as high as 400mg. per day.  So I would try and put your dose level in perspective.  Could 12mg per day affect you adversely...it's possible. But I'd look elsewhere to determine why you're not feeling of to snuff before blaming it on that medication.

Also... I could be incorrect on this, but I believe the Metoprolol Succinate pill should not be cut or crushed.  Doing so modifies its time release properties.  This can be done safely with Metoprolol Tartrate.
  
Have an Answer?
Top Arrhythmias Answerers
1807132 tn?1318747197
Chicago, IL
1423357 tn?1511089042
Central, MA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Salt in food can hurt your heart.
Get answers to your top questions about this common — but scary — symptom
How to know when chest pain may be a sign of something else
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.